Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 41, NWS Austin/San Antonio, TX

April 3, 2020Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 3, 2020, 12:32 PM CDT for Val Verde County, Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2020, 12:32 PM CDT (17:32 UTC)
Expired
Apr 3, 2020, 1:30 PM CDT
In force
58 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 74 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 1:00 PM CDTHAIL 1.251 Nne Rough Canyon Recr, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.5 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

991 
WUUS54 KEWX 031732
SVREWX
TXC465-031830-
/O.NEW.KEWX.SV.W.0041.200403T1732Z-200403T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1232 PM CDT Fri Apr 3 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  East central Val Verde County in south central Texas...

* Until 130 PM CDT.

* At 1232 PM CDT, a severe thunderstorm was located near Governors
  Landing, or 11 miles southeast of Comstock, moving northeast at 25
  mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Devils Shores, Rough Canyon Recreation Area, Spur 406 Campground
  and Salem Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2949 10110 2958 10113 2976 10073 2956 10073
TIME...MOT...LOC 1732Z 247DEG 21KT 2957 10105 

HAIL...1.25IN
WIND...<50MPH
 
$$

BMW
2 follow-up statements
058 
WWUS54 KEWX 031749
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1249 PM CDT Fri Apr 3 2020

TXC465-031830-
/O.CON.KEWX.SV.W.0041.000000T0000Z-200403T1830Z/
Val Verde TX-
1249 PM CDT Fri Apr 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR EAST CENTRAL VAL VERDE COUNTY...

At 1249 PM CDT, a severe thunderstorm was located near Long Point, or
14 miles southeast of Comstock, moving east at 20 mph.

HAZARD...Golf ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Devils Shores, Spur 406 Campground and Rough Canyon Recreation Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2950 10103 2960 10106 2976 10073 2956 10073
TIME...MOT...LOC 1749Z 260DEG 17KT 2957 10096 

HAIL...1.75IN
WIND...<50MPH
 
$$

BMW
250 
WWUS54 KEWX 031816
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
116 PM CDT Fri Apr 3 2020

TXC465-031830-
/O.CON.KEWX.SV.W.0041.000000T0000Z-200403T1830Z/
Val Verde TX-
116 PM CDT Fri Apr 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR EAST CENTRAL VAL VERDE COUNTY...

At 115 PM CDT, a severe thunderstorm was located 11 miles northeast
of Long Point, or 15 miles north of Del Rio, moving east at 20 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of east
central Val Verde County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2952 10094 2957 10094 2962 10073 2956 10073
TIME...MOT...LOC 1815Z 267DEG 18KT 2958 10080 

HAIL...1.25IN
WIND...<50MPH
 
$$

BMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 12:27 PM CDT, 5 minutes earlier.

Area forecast discussion, Apr 3, 12:27 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1227 PM CDT Fri Apr 3 2020

.AVIATION...
Thunderstorm activity picking up for surrounding areas of DRT, expect
this activity to continue and spread eastward to I-35 sites over the
next couple hours. Tempo TSRA in till 22Z for all TAF sites. MVFR/IFR
ceiling anticipated to persist the entire forecast period. The front
has begun to slow its southward progression but a northerly wind
shift at all sites is expected this evening. Lingering rain showers
will hang around for the overnight hours. Precip remains in the
forecast till tomorrow morning.

&&

.PREV DISCUSSION... /ISSUED 632 AM CDT Fri Apr 3 2020/

AVIATION...
A mix of LIFR and IFR conditions will occur through the morning
hours across most of South Central in low stratus, BR, and -DZ. In
addition, isolated SHRAs are also possible. These conditions will
hold through mid morning, with gradual improving of ceilings and
visibility, outside of developing convection, into the MVFR category
around 18Z.

Scattered showers are expected to develop 15Z-18Z between SAT and
DRT, then become more numerous and widespread across South Central
Texas during the afternoon ahead of a cold front. Scattered storms
could be severe, with wind gusts in excess of 50KT and hail possible.
We have sided toward the faster hi resolution guidance with respect
to the frontal timing, arriving into AUS/DRT around 20Z-22Z and
SAT/SSF around 22Z-23Z. Mesoscale influences from cold pooling
associated with convection could result in even a slightly faster
timing.

PREV DISCUSSION... /ISSUED 359 AM CDT Fri Apr 3 2020/

SHORT TERM (Today through Saturday)...
Early this morning a shallow, yet strong cold front was moving south
out of the Panhandle and Oklahoma and into West Central and North
Texas. A very moist airmass is in place across South Central Texas.
Areas of drizzle and fog have developed along with a few weak
showers. Despite the shallow nature of the front, and main northern
stream trough lifting northeast, the density of the airmass will
allow the cold front to sweep through the region this afternoon and
evening, potentially aided by meso-scale influences from cold
pooling associated with increasing coverage of convection expected
along the front across our CWA. We have sided toward the faster
HREF, CONSShort, and 3KM NAM solutions.

With that said, several high resolution models are indicating an
increase in showers developing mid to late morning between San
Antonio and Del Rio, potentially with a few thunderstorms embedded.
Erosion of the cap is indicated by both GFS and NAM12 Bufr
soundings midday, just as the front is beginning to enter the far
northern Hill Country. We expect an increase in thunderstorm
development through the afternoon across the CWA.

MLCAPE values in excess of 2000J/kg and deep layer shear values of
around 50KT will support a severe threat. Given the steep elevated
lapse rates large hail will be possible ahead of and just behind the
front by early afternoon across northern areas of the CWA,
especially the Hill Country and southwest Edwards Plateau. A
damaging straight-line wind and large hail threat will also be
possible should convection organize near and south of the front,
across southern and southwest areas of the CWA, as indicated by
several HREF members, during peak heating this afternoon into the
early evening. Will have to watch for the potential for the cold
front to undercut convection. But bouyancy aloft should support
continued convection and hail threat behind the front. SPC has
placed much of the CWA in a Slight Risk for severe storms today.

In addition, a locally heavy rainfall threat is possible, which
could lead to flash flooding. Precipitable water values are forecast
to be near the 99th CFSR climatological percentile. The most
susceptible areas for flash flooding, should the locally heavy
rainfall occur there, will be through portions of the Hill Country
and Central Texas where recent rainfall over the past few weeks has
erased drought conditions and left the area near saturation. WPC has
placed much of the CWA in a Marginal Risk of rainfall exceeding flash
flood guidance. On average 1/2-1 1/2 inches of rainfall are expected
today and this evening, however isolated pockets near 3 inches are
entirely possible.

Sharply falling temperatures are expected this afternoon and evening
behind the front There is some uncertainty on whether a lull in post-
frontal convection take places late tonight. But almost all guidance
does suggest an increase in elevated convection beginning pre-dawn
Saturday morning near the Rio Grande and expanding northeast through
much of the CWA through the morning and afternoon. Elevated lapse
rates of near 7 degC/km will continue a thunder threat through the
day on Saturday. Some additional heavier pockets of rainfall are
also possible. Much colder on Saturday, with highs only in the 50s
to low 60s for much of the region.

LONG TERM (Saturday Night through Thursday)...
The cold front will be stalled near or south of our southern border
Saturday night. Rain chances will decrease Saturday night from north
to south. The atmosphere will be wrung out and rain totals will be
mainly a tenth of an inch or less. The frontal boundary will
dissipate over South Texas Sunday and the low level flow will become
easterly to southeasterly across our CWA. There may be sufficient
lift across this decaying boundary to produce showers and isolated
thunderstorms Sunday and Monday. Monday night and Tuesday an upper
level shortwave trough will move through the southwesterly flow
pattern while the dryline moves in from West Texas. This interaction
will keep rain chances in the forecast for our CWA. The best chances
during this timeframe will be Monday night when the dryline moves
into the area. An upper level low will move through the southwestern
US Wednesday and Thursday keeping the flow over Texas from the
southwest. As this feature moves to the east we will continue to have
chances for showers and thunderstorms. The better chances will be
during the day Thursday as the upper low crosses NM and a cold front
drops down from North Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              45  54  54  71  65 /  40  70  40  50  50
Austin Bergstrom Intl Airport  46  54  54  72  64 /  50  70  40  40  40
New Braunfels Muni Airport     49  55  55  71  64 /  60  80  40  40  40
Burnet Muni Airport            43  51  51  68  62 /  40  70  30  40  40
Del Rio Intl Airport           55  60  58  75  66 /  60  70  20  50  40
Georgetown Muni Airport        44  52  52  70  63 /  40  70  40  40  50
Hondo Muni Airport             50  58  56  74  64 /  60  80  30  50  40
San Marcos Muni Airport        47  54  54  72  64 /  60  70  40  40  40
La Grange - Fayette Regional   49  56  56  76  66 /  80  80  40  40  40
San Antonio Intl Airport       50  58  56  72  66 /  60  80  40  50  40
Stinson Muni Airport           51  59  57  73  67 /  60  80  30  50  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...EWilliams
Long-Term...Hampshire
Decision Support...BMW
Hazardous weather outlook, Apr 3, 4:13 AM CDT, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
413 AM CDT Fri Apr 3 2020

TXZ171>173-183>194-202>209-217>225-228-040915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
413 AM CDT Fri Apr 3 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Numerous showers and thunderstorms are expected across South
Central Texas this afternoon and evening. A few storms could
become severe, producing large hail and damaging winds gusts. In
addition, some pockets of heavy rainfall are possible, which could
lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional showers and storms are possible on Saturday. Some
pockets of heavier rainfall could occur Saturday, leading to flash
flooding. The wet and unstable weather pattern continues into next
week, thus the potential for localized flooding may continue.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay any reports of severe weather and
flooding to the National Weather Service.

In the hours before

Special weather statement, Apr 3, 11:43 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1143 AM CDT Fri Apr 3 2020

TXZ183-031745-
Val Verde TX-
1143 AM CDT Fri Apr 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VAL VERDE COUNTY UNTIL
1245 PM CDT...

At 1143 AM CDT, Doppler radar was tracking a strong thunderstorm near
Box Canyon, or 9 miles southwest of Comstock, moving northeast at 15
mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Comstock, Box Canyon, Amistad Acres, Devils Shores, Pafford Crossing
and Devils River State Nat Area Big Satan.

LAT...LON 2964 10130 2981 10106 2960 10091 2952 10118
      2953 10126 2957 10124 2962 10125 2963 10126
      2962 10128 2958 10128 2958 10131 2961 10131
TIME...MOT...LOC 1643Z 238DEG 14KT 2956 10123

BMW
Special weather statement, Apr 3, 12:13 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1213 PM CDT Fri Apr 3 2020

TXZ202-217-031815-
Maverick TX-Kinney TX-
1213 PM CDT Fri Apr 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KINNEY AND
NORTHWESTERN MAVERICK COUNTIES UNTIL 115 PM CDT...

At 1213 PM CDT, Doppler radar was tracking a strong thunderstorm near
Quemado, moving northeast at 25 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Spofford, Quemado, Anacacho, Radar Base, Normandy, Darling and
Laughlin AFB Aux Field.

LAT...LON 2883 10057 2885 10057 2888 10060 2889 10059
      2890 10060 2890 10063 2892 10064 2892 10063
      2895 10065 2900 10065 2909 10067 2916 10059
      2929 10030 2906 10017 2883 10055
TIME...MOT...LOC 1713Z 234DEG 22KT 2896 10058

BMW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 11:43 AM CDTSpecial Weather StatementEWXVal Verde62 min
Apr 3, 12:13 PM CDTSpecial Weather StatementEWXKinney62 min
Apr 3, 12:59 PM CDTSpecial Weather StatementEWXEdwards46 min
Apr 3, 1:00 PM CDTSpecial Weather StatementEWXVal Verde45 min
Apr 3, 1:06 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde54 min
Apr 3, 1:12 PM CDTSpecial Weather StatementEWXKinney63 min
Apr 3, 1:13 PM CDTSpecial Weather StatementEWXVal Verde62 min
Apr 3, 1:17 PM CDTSpecial Weather StatementEWXZavala58 min
Apr 3, 1:18 PM CDTSpecial Weather StatementEWXMaverick57 min
Apr 3, 1:26 PM CDTSevere Thunderstorm WarningEWXMaverick, Zavala52 min
Apr 3, 1:44 PM CDTFlash Flood WatchEWXBandera, Bastrop, Bexar, Blanco, Caldwell, Comal and 12 more7 hr
Apr 3, 1:54 PM CDTSpecial Weather StatementEWXEdwards66 min
Apr 3, 2:35 PM CDTAreal Flood AdvisoryEWXGillespie, Llano3 hr
Apr 3, 3:08 PM CDTFlash Flood Warning Considerable damage threatEWXBlanco, Gillespie, Kendall3 hr
Apr 3, 3:13 PM CDTSpecial Weather StatementEWXBastrop62 min
Apr 3, 3:25 PM CDTSpecial Weather StatementEWXFrio50 min
Apr 3, 3:36 PM CDTAreal Flood AdvisoryEWXComal, Hays, Travis3 hr
Apr 3, 3:43 PM CDTAreal Flood AdvisoryEWXBandera, Edwards, Kerr, Real3 hr
Apr 3, 4:17 PM CDTSpecial Weather StatementEWXCaldwell43 min
Apr 3, 4:25 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Guadalupe, Hays, Travis33 min
Apr 3, 4:30 PM CDTFlash Flood Warning Considerable damage threatEWXHays, Travis3 hr
Apr 3, 4:55 PM CDTAreal Flood AdvisoryEWXBastrop, Caldwell3 hr
Apr 3, 5:17 PM CDTSpecial Weather StatementEWXDimmit58 min
Apr 3, 5:28 PM CDTSpecial Weather StatementEWXGonzales47 min
Apr 3, 5:36 PM CDTSevere Thunderstorm WarningEWXGonzales18 min
Apr 3, 6:11 PM CDTSevere Thunderstorm WarningEWXDimmit49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.